Alert archive / Kansas / River Flood Warnings in 2019

River Flood Warning 194, NWS Topeka, KS

August 17, 2019Douglas County, Kansas

NWS Topeka, KS issued this river flood warning at Aug 17, 2019, 3:57 AM CDT for Douglas County, Kansas. It took effect at Aug 17, 2019, 6:46 AM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Aug 17, 2019, 3:57 AM CDT (08:57 UTC)
In effect from
Aug 17, 2019, 6:46 AM CDT
Expired
Aug 17, 2019, 9:24 PM CDT
In force
15 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Douglas County, KS

The radar

The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wakarusa River near Lawrence (LAWK1). The gauge peaked at 23.00 ft at Aug 17, 2019, 9:00 AM CDT.

actionminormoderate1015202508/1708/1808/19
Action stage
18 ft
Minor stage
23 ft
Moderate stage
25 ft
Major stage
45 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06891500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Aug 17, 12:38 AM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 17, 12:38 AM CDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1238 AM CDT Sat Aug 17 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Saturday night)
Issued at 335 PM CDT Fri Aug 16 2019

Another complicated convective forecast for the short term periods.

Elevated showers and thunderstorms have been isolated to scattered
across much of southeast and into other portions of eastern Kansas
throughout the day. The appears largely due to continued isentropic
upglide in steep elevated lapse rates over continued cold pool
regeneration in locations to the south under seasonally-strong west-
northwest upper flow. Lower-level cloud band orientations over much
of northeastern Kansas at 19Z reinforce the idea of significant
elevated inhibition remaining to surface-based convection through
the next few to several hours. Recent water vapor imagery indicates a
strong shortwave exiting southern Idaho. This feature will continue
east-southeast into the Central Plains tonight with an increasing
low-level jet responding. Convection may form over the CWA and/or
spread east from MCS activity resulting from another day of above-
normal High Plains moisture encountering this wave. There continues
to be a strong model signal for enhanced convection and potential
training of storms over at least northern portions of the area along
the better low-level jet convergence in the 03Z to 12Z period where
850 mb dewpoints of around 19 C pool. Although confidence in
exact tracks and durations of precipitation in this regime is not
high, given several areas of one to five inches of rain falling
the in the previous 24 hours, have gone ahead with a Flash Flood
Watch in most eastern locations. Moderate to strong effective
shear and the continued steep mid-level lapse rates will support
at least some concern for large hail but the wind and tornado
threats appear somewhat lower with the stabilized afternoon
boundary layer.

Similar to last night, a general downward trend to convective
activity should take place by late morning as the wave passes and
the low level jet weakens, however outflow from overnight storms
could leave a boundary for at least small potential for elevated
activity similar to today. Little change to mid-level temps may be
enough to keep surface-based activity in check again. Greater
potential for storms again comes in the night as another upper wave
drags a boundary into the area. Overall the potential for heavy
rainfall Saturday and Saturday night is small but non-zero given
additional boundaries and wet antecedent conditions.

.LONG TERM...(Sunday through Friday)
Issued at 335 PM CDT Fri Aug 16 2019

By Sunday morning, models show a surface cold front gradually
progressing eastward out of the CWA with some lingering chances for
scattered showers and thunderstorms across east central KS through
the day.  Behind this exiting system a broad mid-level ridge will
build across the central CONUS with surface high pressure over the
Northern Plain progressing eastward toward the Great Lakes region by
early next week.  As a result, anticipate a brief stretch of dry
weather Sunday night into Tuesday.  With southerly surface winds in
place, sufficient warm, moist air advection will keep dewpoints in
the mid/upper 70s with afternoon high temperatures soaring into 90s,
which will boost heat index readings into the 100 to 105 degree
range Sunday afternoon and into the 103 to 110 degree range Monday
into Tuesday.  As a result, some heat headlines may be needed for
the early part of next week.

Precipitation chances return to the forecast by mid-week as models
show some stronger embedded shortwaves developing within the mid-
level flow, with a surface front looking to extend eastward toward
the forecast area. However, there are still notable model
differences with where this surface front may be located by mid/late
week, which will impact where the best chances for scattered showers
and thunderstorms will be focused.  Due to the low confidence in the
location of precipitation chances at this time, have just some
scattered slight to low-end chance PoPs from late Tuesday night into
Friday. The combination of scattered precipitation chances and a
nearby frontal passage should aid in cooling temperatures off some
by mid/late week with highs dropping back down into the 80s with
lows into the 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1230 AM CDT Sat Aug 17 2019

During the overnight hours, severe storms will likely impact the
terminals. Expecting mostly hail with these storms and IFR vis
restrictions with any storms as they pass through. Expecting most
storms to exit the area between 11-12Z time frame. Lingering
showers or storms could last through midday. VFR conditions should
be common into the afternoon with clearing. More storms are
expected to set up over the area near the end of the forecast
period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 AM CDT this morning for KSZ010>012-
022>024-026-038>040-055-056.

&&

SHORT TERM...65
LONG TERM...Hennecke
AVIATION...Drake
Hazardous weather outlook, Aug 17, 3:50 AM CDT, 7 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
350 AM CDT Sat Aug 17 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-180900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
350 AM CDT Sat Aug 17 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Severe storms move out of the area early this morning. More
thunderstorms are possible into mid morning behind exiting storms.
There will still be chances for some afternoon storms to form,
however, the better chances for severe storms will hold until
tonight. Severe storms are possible again tonight with hail,
damaging winds and heavy rainfall the main threats. A tornado
can't be completely ruled out but appears to be a lower threat as
storms may impact the area late evening into the overnight where
again damaging wind will be the main threat.

Today, heat index values may reach around 105 degrees for a couple
hours in the late afternoon mainly over east central into portions
central Kansas.

Flooding on the Big Blue River near Blue Rapids continues.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat index values may range from 105 to 110 degrees across much of
the area on Monday and Tuesday.

Severe weather is not anticipated during this period at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Aug 17, 3:27 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
327 AM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 AM     TSTM WND GST     5 WNW MAYETTA           39.37N 95.81W
08/17/2019  E65 MPH          JACKSON            KS   STORM CHASER

&&

JW
Local storm report, Aug 17, 3:31 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
331 AM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 AM     TSTM WND DMG     PERRY                   39.08N 95.40W
08/17/2019                   JEFFERSON          KS   EMERGENCY MNGR

            POWER LINES DOWN AT BRIDGE AND MAIN IN
            PERRY.

&&

JW
Local storm report, Aug 17, 3:33 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
333 AM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 AM     FLASH FLOOD      2 E WILLIAMSTOWN        39.06N 95.30W
08/17/2019                   JEFFERSON          KS   FIRE DEPT/RESCUE

            WATER OVER HWY 24 AND PHILLIPS ROAD.

&&

JW
Local storm report, Aug 17, 3:35 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
335 AM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     FLASH FLOOD      WINCHESTER              39.33N 95.27W
08/17/2019                   JEFFERSON          KS   TRAINED SPOTTER

            WATER ACROSS THE ROAD FOR 100 TO 150 FEET AT
            K 192 AND 7TH STREET.

&&

JW
Local storm report, Aug 17, 3:40 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
340 AM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 AM     TSTM WND DMG     OTTAWA                  38.62N 95.27W
08/17/2019                   FRANKLIN           KS   LAW ENFORCEMENT

            POWER LINES DOWN IN OTTAWA.

&&

JW
Local storm report, Aug 17, 3:45 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
345 AM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 AM     FLASH FLOOD      LAWRENCE                38.96N 95.27W
08/17/2019                   DOUGLAS            KS   EMERGENCY MNGR

            FLOODING AT BOB BILLINGS AND CRESTLINE, 8TH
            AND MONTEREY WAY, 11TH AND CONNECTICUT
            STREETS AS WELL AS 19TH TERR AND NAISMITH
            DRIVE.

&&

JW

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 11:29 PM CDTSpecial Weather StatementTOPAnderson31 min
Aug 16, 11:38 PM CDTSpecial Weather StatementTOPShawnee37 min
Aug 16, 11:40 PM CDTSpecial Weather StatementTOPFranklin35 min
Aug 16, 11:50 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee55 min
Aug 16, 11:53 PM CDTSevere Thunderstorm WarningTOPFranklin, Osage52 min
Aug 16, 11:55 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington50 min
Aug 17, 12:01 AM CDTSevere Thunderstorm WarningTOPDouglas, Osage44 min
Aug 17, 12:11 AM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley49 min
Aug 17, 12:14 AM CDTSevere Thunderstorm WarningTOPMarshall, Washington46 min
Aug 17, 12:21 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Geary, Ottawa, Riley, Washington54 min
Aug 17, 12:23 AM CDTSevere Thunderstorm WarningTOPAnderson52 min
Aug 17, 12:37 AM CDTSevere Thunderstorm WarningTOPWashington53 min
Aug 17, 12:43 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee47 min
Aug 17, 12:55 AM CDTSevere Thunderstorm WarningTOPClay, Geary, Marshall, Pottawatomie, Riley50 min
Aug 17, 1:01 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Marshall, Nemaha, Pottawatomie59 min
Aug 17, 1:05 AM CDTSevere Thunderstorm WarningTOPMarshall, Washington40 min
Aug 17, 1:08 AM CDTTornado WarningTOPPottawatomie, Riley22 min
Aug 17, 1:19 AM CDTSevere Thunderstorm WarningTOPAnderson41 min
Aug 17, 1:20 AM CDTSevere Thunderstorm WarningTOPGeary, Jackson, Pottawatomie, Riley, Wabaunsee40 min
Aug 17, 1:28 AM CDTFlash Flood WarningTOPClay, Cloud, Marshall, Ottawa, Pottawatomie, Riley and 1 more4 hr
Aug 17, 1:29 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson61 min
Aug 17, 1:40 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Jefferson65 min
Aug 17, 1:43 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Jackson, Jefferson, Osage, Pottawatomie and 2 more62 min
Aug 17, 2:39 AM CDTFlash Flood WarningTOPCloud, Marshall, Republic, Washington3 hr
Aug 17, 2:42 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee48 min
Aug 17, 2:53 AM CDTFlash Flood WarningTOPDouglas, Franklin, Jackson, Jefferson, Shawnee4 hr
Aug 17, 2:58 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage47 min
Aug 17, 3:41 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin49 min
Aug 17, 3:51 AM CDTSevere Thunderstorm WarningTOPAnderson, Franklin39 min
Aug 17, 4:52 AM CDTRiver Flood WarningTOPRiley25 hr
Aug 17, 4:52 AM CDTRiver Flood WarningTOPWashington21 hr
Aug 17, 5:07 AM CDTRiver Flood WarningTOPClay24 hr
Aug 17, 5:52 AM CDTSpecial Weather StatementTOPFranklin38 min
Aug 17, 9:25 AM CDTRiver Flood WarningTOPDouglas, Jefferson28 hr
Aug 17, 3:16 PM CDTFlash Flood WatchTOPAnderson, Brown, Clay, Douglas, Franklin, Geary and 10 more13 hr

Nearby

River Flood Warnings in Kansas, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.